Alert archive / Minnesota / River Flood Warnings in 2022

River Flood Warning 7, NWS La Crosse, WI

April 13, 2022Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Apr 13, 2022, 2:02 AM CDT for Olmsted County, Winona County, Minnesota. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Apr 13, 2022, 2:02 AM CDT (07:02 UTC)
Expired
Apr 13, 2022, 9:18 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

024 
WGUS43 KARX 130702
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
202 AM CDT Wed Apr 13 2022

...The National Weather Service in La Crosse WI has issued a Flood 
Warning for the following rivers in Minnesota...

  Middle Fork Whitewater River Near Whitewater Park affecting 
  Winona and Olmsted Counties.

.Heavy rainfall near 2 inches has resulted in rapid rises on local 
rivers and streams. Little to no additional rainfall is anticipated 
for the next several hours.

For the Middle Fork Whitewater River...including Whitewater Park...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued by this afternoon.

&&


MNC109-169-131915-
/O.NEW.KARX.FL.W.0007.220413T0702Z-220414T0310Z/
/WSPM5.1.ER.220413T0629Z.220413T0700Z.220413T0910Z.NO/
202 AM CDT Wed Apr 13 2022

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO LATE THIS 
EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Middle Fork Whitewater River Near Whitewater Park.

* WHEN...From early this morning to late this evening.

* ADDITIONAL DETAILS...
  - At 1:30 AM CDT Wednesday the stage was 13.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:30 AM CDT Wednesday was 13.5 feet.
  - Forecast...The river is expected to rise to a crest of 13.8
    feet early this morning. It will then fall below flood stage
    early this morning.
  - Flood stage is 13.5 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205


$$

Peters
1 follow-up statement
240 
WGUS83 KARX 131418
FLSARX

Flood Statement
National Weather Service La Crosse WI
918 AM CDT Wed Apr 13 2022

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Middle Fork Whitewater River Near Whitewater Park affecting 
  Winona and Olmsted Counties.

MNC109-169-131530-
/O.CAN.KARX.FL.W.0007.000000T0000Z-220413T1418Z/
/WSPM5.1.ER.220413T0629Z.220413T0730Z.220413T1103Z.NO/
918 AM CDT Wed Apr 13 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Middle Fork Whitewater River Near Whitewater Park.

* ADDITIONAL DETAILS...
  - At 8:30 AM CDT Wednesday the stage was 11.7 feet.
  - Forecast...The river is expected to fall to 10.5 feet this
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205


$$

DTJ

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 13, 12:22 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 13, 12:22 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1222 AM CDT Wed Apr 13 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 254 PM CDT Tue Apr 12 2022

Key Messages:

 - Gusty winds/scattered storms late this afternoon with hail
   potential

 - Severe weather risk this evening/tonight, highest west of the
   MS River

 - Strong, gusty winds likely on Thursday

Tonight: Severe Storm Risk

The main focus late this afternoon and tonight remains on severe
storm potential. Preceding the surface low, gusty S/SE winds have
developed in conjunction with strengthening low-level flow. Gusts
have locally reached 45 to 50 mph in some areas so did issue a short
wind advisory for areas west of the MS River. Additionally, showers
and storms will continue to translate northeast with a slug of
strong mid-level warm advection on the edge of the elevated
instability axis through late afternoon. With the steepening mid-
level lapse rates, any storms may produce some hail, with a few
storms likely to produce hail to 1"+.

Heading into this evening, the filling surface low will lift from
eastern NE into southern MN with its associated warm front lifting
north into the area. Despite the extensive low clouds north of
the boundary, an airmass change will occur as the boundary lifts
north with increasing dew points/temps. While a plume of elevated
instability will lift north through the afternoon/evening as lapse
rates steepen aloft, a pool of MLCAPE will spread north and east
more gradually and weaken ahead of the low/cold front this
evening/tonight.

After the initial warm advection storms, the general expectation is
for storms to develop late this afternoon closer to the triple point
in western IA/eastern NE/southwest MN spreading east through evening
and likely organizing into a linear band of storms by the time they
approach. HREF UH paintballs show clustering across western
IA/southern MN during the evening, with storms approaching the local
area by late evening (10-11 pm), weakening as they track east
into WI overnight. Scattered elevated storms also could form by
early to mid evening near the warm front in northern IA/southern
MN/northern WI as the low-level jet strengthens posing primarily a
hail threat given the strong low-level stability/capping in the
warm sector.

There remains some uncertainty in the evolution/strength of the
storms late this evening. RAP soundings show fairly stable/capped
low-levels despite the moistening/increasing MLCAPE through the
evening. The window for surface-based storms looks quite narrow,
focused right ahead of the approaching front. This is when the risk
for damaging winds or an isolated tornado would be maximized with
any bowing segments/mesovortices, especially across far
southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE
maximized over 1000 J/kg. Some severe weather risk could persist
into western WI, although buoyancy will be on the decline
overnight as storms move into this area. Despite the impressive
low-level shear, the low-level thermodynamic profiles and late
evening/overnight timing decreases confidence in the overall
threat, especially with eastward extent, but it will be an evening
to keep on eye on trends as storms begin to develop, given the
rapid airmass change as warm, moist air advects north.

Wednesday/Wednesday Night

Upper level closed low over the Northern Plains States lifts slowly
northeast into northern Minnesota Wednesday into Thursday. Several
pieces of energy rotate around the closed upper level low into the
Upper Mississippi River valley. Main surface front passes across the
forecast area early Wednesday morning. This will push the deeper
moisture transport/east of the forecast area during the day
Wednesday. However...with pieces of energy rotating around the upper
closed low...showers and potentially a few thunderstorms will linger
mainly along and east of the Mississippi River Wednesday afternoon.
Cooler temperatures will advect in behind the surface front and
allow for temperatures to remain nearly steady or fall into the
middle 40s to lower 50s by middle of Wednesday afternoon.

Thursday

Focus turns to the windy conditions across the forecast area
Thursday. Combination of pressure gradient tightening and winds
aloft mixing down to the surface will produce windy conditions
across the forecast area. Both of the NAM/GFS Bufkit soundings show
45 to 50 knots at the top of the mixed layer. Expect wind gusts to
be 40 to 50 miles per hour. Along with the windy
conditions...rain/snow showers will develop Thursday afternoon and
mainly over the northern half of the forecast area.

Friday through Tuesday

Main forecast concerns Friday through Tuesday are precipitation
chances Sunday into Monday. Upper level closed low/trough slowly
pulls east of the Upper Mississippi River valley and another
shortwave trough will track into the Northern Plains States this
weekend. The 12.12z deterministic GFS/ECMWF show some differences on
the strength with the shortwave trough. This will have impacts on
timing of precipitation chances. Depending on temperatures Sunday
into Monday...light snow will continue to be possible across much of
the forecast area. The deterministic models continue to show cooler
airmass filtering in with the shortwave trough and into early next
week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0
degrees celsius to minus 4 degrees celsius through the forecast
period. Temperatures will remain well below normal...with highs
mainly in the 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM CDT Wed Apr 13 2022

The line of the convection continues to make steady eastward
progress and will be past KLSE by 13.07Z. Once the line moves
past, there will be a period of some light rain with VFR
conditions before the rain ends as MVFR ceilings move back in.
These ceilings are then expected to remain for much of the day in
the wrap around moisture behind the departing area of low
pressure. These ceilings are then expected to move out late
Wednesday afternoon with VFR conditions returning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ/JM
AVIATION...04
Hazardous weather outlook, Apr 12, 3:26 AM CDT, 22 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
326 AM CDT Tue Apr 12 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
326 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this evening and early
tonight, mainly across northeast Iowa and southeast Minnesota.
Hail and damaging winds would be the main threats along with a
narrow window of opportunity for a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong west to southwest winds develop on Thursday with gusts of
40 to 50 mph possible. Scattered snow showers are possible north
of Interstate 90 that, when combined with the strong winds, may
lead to brief visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Apr 13, 12:27 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1227 AM CDT Wed Apr 13 2022

WIZ041-042-053-130600-
Vernon WI-La Crosse WI-Monroe WI-
1227 AM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of eastern La Crosse,
central Vernon and western Monroe Counties through 100 AM CDT...

At 1226 AM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near North Bend to near
Bangor to 9 miles east of New Albin. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bangor around 1230 AM CDT.
  Sparta, Viroqua, Cashton and Cataract around 1240 AM CDT.
  Fort Mc Coy around 1250 AM CDT.

This includes Interstate 90 in Wisconsin between mile markers 13 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern and west central Wisconsin.

&&

LAT...LON 4355 9066 4355 9067 4350 9067 4346 9068
      4344 9115 4383 9107 4407 9108 4407 9097
      4409 9097 4411 9060 4381 9059
TIME...MOT...LOC 0526Z 268DEG 46KT 4405 9106 4384 9104 4351 9110

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, Apr 13, 12:32 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1232 AM CDT Wed Apr 13 2022

IAZ011-029-030-WIZ053>055-061-130600-
Clayton IA-Fayette IA-Allamakee IA-Richland WI-Vernon WI-Crawford WI-
Grant WI-
1232 AM CDT Wed Apr 13 2022

...Strong thunderstorms will impact far eastern Iowa and southwest
Wisconsin through 100 AM CDT...

At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Lansing to Marquette to
near Strawberry Point. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Prairie Du Chien, McGregor and Marquette around 1235 AM CDT.
  Guttenberg, Boscobel and Cassville around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa...and southwestern Wisconsin.

&&

LAT...LON 4265 9176 4306 9138 4344 9118 4346 9057
      4312 9061 4265 9095
TIME...MOT...LOC 0531Z 259DEG 48KT 4343 9106 4304 9120 4265 9159

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, Apr 13, 12:52 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1252 AM CDT Wed Apr 13 2022

IAZ030-WIZ042>044-053>055-061-130615-
Clayton IA-Juneau WI-Richland WI-Vernon WI-Adams WI-Crawford WI-
Monroe WI-Grant WI-
1252 AM CDT Wed Apr 13 2022

...A line of strong thunderstorms will impact southwest Wisconsin
through 115 AM CDT...

At 1250 AM CDT, automated stations reported strong thunderstorms
along a line extending from 7 miles north of Tomah to near Boscobel
to near Colesburg. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Automated weather observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Tomah around 1255 AM CDT.
  Muscoda around 105 AM CDT.
  Necedah around 110 AM CDT.
  Dickeyville around 115 AM CDT.

This includes the following highways...
 Interstate 94 between mile markers 137 and 147.
 Interstate 90/94 between mile markers 46 and 80.
 Interstate 90 in Wisconsin between mile markers 36 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9128
      4320 9086 4411 9057 4409 8979 4364 8989
      4364 9031 4355 9031 4355 9019 4317 9019
      4321 9029 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0550Z 265DEG 53KT 4410 9050 4321 9076 4266 9118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, Apr 13, 1:17 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
117 AM CDT Wed Apr 13 2022

IAZ030-WIZ043-044-055-061-130645-
Clayton IA-Juneau WI-Richland WI-Adams WI-Grant WI-
117 AM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of southwest Wisconsin
through 145 AM CDT...

At 117 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Necedah to near Muscoda to near Holy
Cross. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Necedah around 120 AM CDT.
  Dellwood around 125 AM CDT.
  Friendship and Adams around 135 AM CDT.
  Dickeyville around 140 AM CDT.
  Cuba City and Hazel Green around 145 AM CDT.

This includes Interstate 90/94 between mile markers 59 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 9073 4268 9090 4265 9090 4265 9106
      4319 9045 4355 9032 4355 9021 4356 9020
      4364 9019 4364 9029 4414 9012 4410 8960
      4364 8960 4317 9019 4321 9029 4320 9043
      4251 9042 4251 9064
TIME...MOT...LOC 0617Z 277DEG 44KT 4407 9008 4319 9038 4265 9101

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Apr 13, 1:30 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
130 AM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     GUTTENBERG              42.79N 91.11W
04/13/2022  M52 MPH          CLAYTON            IA   TRAINED SPOTTER

&&
Local storm report, Apr 13, 1:31 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
131 AM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     5 SE DECORAH            43.27N 91.72W
04/12/2022  M46 MPH          WINNESHIEK         IA   AWOS

            AWOS STATION KDEH DECORAH MUNICIPAL AIRPORT.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:56 PM CDTSevere Thunderstorm WarningARXFillmore, Mower49 min
Apr 12, 10:18 PM CDTSevere Thunderstorm WarningARXMower42 min
Apr 12, 10:30 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted60 min
Apr 12, 10:37 PM CDTTornado WarningARXFillmore, Mower23 min
Apr 12, 11:02 PM CDTTornado WarningARXFillmore, Mower28 min
Apr 12, 11:19 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Houston, Olmsted, Winona41 min
Apr 12, 11:23 PM CDTTornado WarningARXFillmore, Olmsted, Winona37 min
Apr 12, 11:27 PM CDTTornado WarningARXFillmore17 min
Apr 12, 11:43 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona47 min
Apr 12, 11:51 PM CDTSevere Thunderstorm WarningARXHouston39 min
Apr 13, 2:30 PM CDTWind AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more29 hr

Nearby

River Flood Warnings in Minnesota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.